Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 48, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2000, 4:35 PM CDT for Marion County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 26, 2000, 4:35 PM CDT (21:35 UTC)
- Expired
- May 26, 2000, 5:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marion County, KS
The radar
The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 4:45 PM CDT | Thunderstorm Wind 52 E | Peabody, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
406 WUUS53 KICT 262135 SVRICT KSC115-262230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 530 PM CDT. * AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BURNS...OR ABOUT 26 MILES NORTHWEST OF EL DORADO...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR BURNS AROUND 445 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION COUNTY UNTIL 530 PM CDT. LAT...LON 3822 9707 3808 9713 3808 9683 3821 9685 HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:51 PM CDT, 44 minutes earlier.
Area forecast discussion, May 26, 3:51 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT FRI MAY 26 2000 FCST CONCERNS... SVR WX EARLY THIS EVE AND HVY RAFL/FLOOD POTNL INTO TNGT... CHCS OF CNVTN INTO SAT FOR SERN KS... SVR WX WL AGAIN AFFECT PART OF THE MEMORIAL DAY WEEKEND...THIS TIME AT THE BEGINNING OF THE HOLIDAY WEEKEND. IMPRESSIVE UPR LO CIRC ACRS NWRN KS EARLY THIS AFTN AND ASSOCD COLD POOL ALOFT HAS RESULTED IN VRY UNSTABLE AMS AND SVR CNVTN ALREADY ACRS CNTRL KS JUST S OF SFC WRMFNT. THIS FEATURE APPEARS MUCH STGR THAN PROGD BY THE MODELS AND SHUD CONT TO SUPPORT STG/SVR CNVTN INTO THE EARLY EVE AS IT MOVS ENEWD ACRS NRN KS/ERN NE. QUESTION BCMS HOW THE REMAINDER OF THE TNGT PD WL PLAY OUT REGARDING ADDTNL TSRA/SVR CHCS. THE MAIN UPR TROF SEEN ON SATL WV IMAGERY THIS AFTN ACRS THE ROCKIES WAS ALSO SEEMINGLY UNDERPLAYED BY THE MODELS. THIS UPR TROF WL MOV EWD ACRS THE PLAINS LATER TNGT/EARLY SAT AND MAY PROMOTE ANOTHER ORGANIZED CNVTV CLUSTER OF STMS ACRS THE CWA. SOME QUESTION THOUGH AS TO HOW POSBL STM DVLPMT FURTHER S ACRS THE SRN PLAINS LATER THIS EVE MAY AFFECT EXTENT/SVR NATURE OF CNVTN LATER IN THE NGT AND THE HVY RAFL POTNL. CONSIDERING ANTECEDENT HVY/FLOODING RAINS LAST NGT ACRS HARPER AND SUMNER COUNTIES AND VRY LO FFG...WL ISSUE A FFA FOR THOSE COUNTIES TNGT. SAT...A LRG MCS TNGT ACRS ERN KS/NRN OKLA MAY BE SUFFICIENT TO PUSH FNT AND RAIN CHCS OUT OF THE CWA FASTER THAN ONE MIGHT XPCT. HOWEVER WL KEEP A CHC OF TSRA ACRS SCNTRL/SERN KS AT LEAST FOR THE MRNG. SOME LO LVL DRYING WL TAKE PLACE BHND MID/UPR TROF PASSAGE SAT NGT INTO SUNDAY. UPR RDG PROGD TO BUILD EWD ACRS THE CNTRL PLAINS LATER SUNDAY INTO MON WITH RETURN OF HEAT AND HUMIDITY TO CLOSE OUT THE HOLIDAY WEEKEND. WARMER AIR ALOFT HOWEVER SHUD KEEP THUNDER CHCS AT BAY...SO WL KEEP FCST DRY SUNDAY/MON. EXTENDED FCST...THE MRF HAS VERIFIED BEST OF LATE AND WL CONT TO LEAN TWD ITS FCST SOLN THRU EARLY NEXT WEEK. THE ECMWF CONTS ITS BIAS OF LATE...IN BEING TOO STG WITH PAC NW S/WVS AND AMPLIFYING UPR TROFS AS THEY DROP SEWD ACRS THE MDWST. THE LATEST SHORT RANGE MODELS AT 48HRS ALSO SHOW MORE RDGG AT H5 WITH A WKR INITIAL S/W MOVG INTO WA/BC WHICH WOULD GIVE LESS CREDENCE TO THE ECMWF. THE PERIODIC NWLY FLO PTRN ON PERIPHERY OF THE UPR RDG COULD ARGUE A SLGT CHC OF CNVTN THRUT THE EXTENDED FCST. FOR NOW WL HILITE THE BEST CHC...ALBEIT SLGT...FOR MON NGT/EARLY TUE. FCSTID = 13/DARMOFAL ICT 66 84 60 91 / 30 30 0 0 HUT 64 83 59 91 / 30 30 0 0 EWK 65 83 59 90 / 30 30 0 0 EQA 67 84 59 90 / 30 30 0 0 WLD 67 85 61 90 / 30 40 0 0 RSL 59 82 56 92 / 30 10 0 0 GBD 61 83 57 92 / 30 10 0 0 SLN 63 83 57 91 / 30 10 0 0 MPR 64 83 58 91 / 30 10 0 0 CFV 68 86 61 90 / 30 40 0 0 CNU 68 85 60 90 / 30 40 0 0 K88 68 84 59 90 / 30 40 0 0 .ICT...FLASH FLOOD WATCH TONIGHT FOR KSZ091>092.
In the hours before
Local storm report, May 26, 10:36 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1036 AM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM ANTHONY KS FLOOD
05/26/00 HARPER LAW ENFORCEMENT REPORTED
THAT SEVERAL COUNTY ROADS
WERE UNDER WATER. TWO
BRIDGES HAD BEEN WASHED
OUT. THEY WERE SANDBAGGING
AT ANTHONY LAKE. SEVERAL
HOUSES HAD BEEN FLOODED.
CWHLocal storm report, May 26, 10:49 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1049 AM CDT FRI MAY 26 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM CONWAY SPRINGS KS WIND DAMAGE
05/26/00 SUMNER A TRAINED WEATHER SPOTTER
REPORTED THAT A 7 TO 8 INCH
DIAMETER TREE LIMB WAS
BLOWN DOWN.Special weather statement, May 26, 11:56 AM CDT, 4 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1156 AM CDT FRI MAY 26 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON THE SYNOPSIS: AT MIDDAY LOW PRESSURE WAS LOCATED OVER NORTHWEST KANSAS...WITH A WEAK WARM FRONT EXTENDING EAST ALONG I-70. STRONGER WINDS ALOFT WILL MOVE ACROSS SOUTHERN KANSAS THIS AFTERNOON AND EVENING. A COLD FRONT IS ALSO FORECAST TO SWEEP ACROSS THE AREA OVERNIGHT. THERE IS A CHANCE OF THUNDERSTORMS BOTH THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA. IT IS NOT CLEAR AT THIS TIME...EXACTLY WHEN OR WHERE THUNDERSTORMS WILL DEVELOP...HOWEVER THERE IS A GOOD CHANCE THAT AT LEAST A FEW WILL BE SEVERE. SPECIAL WEATHER OBSERVATIONS ARE PLANNED FOR EARLY THIS AFTERNOON WHICH SHOULD ALLOW A MORE REFINED OUTLOOK. AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BETWEEN 2 PM AND 4 PM. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. HOWERTON
Special weather statement, May 26, 2:07 PM CDT, 2 hours 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 207 PM CDT FRI MAY 26 2000 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON THE SYNOPSIS: AT EARLY AFTERNOON...LOW PRESSURE WAS LOCATED OVER WESTERN KANSAS... WITH A WEAK WARM FRONT EXTENDING EAST ALONG I-70. STRONGER WINDS ALOFT WILL MOVE ACROSS SOUTHERN KANSAS THIS AFTERNOON AND EVENING. A COLD FRONT IS ALSO FORECAST TO SWEEP ACROSS THE AREA OVERNIGHT. SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS THROUGHOUT THE AFTERNOON. GOLFBALL SIZED HAIL AND DAMAGING WINDS ARE EXPECTED WITH THESE STORMS. ISOLATED TORNADOES ARE POSSIBLE... MAINLY ALONG AND NORTH OF I-70. THE TORNADO THREAT IS LOWER THIS AFTERNOON ACROSS THE REMAINDER OF THE AREA. HOWEVER WIND PROFILES ARE FORECAST TO BECOME A LITTLE MORE FAVORABLE FOR TORNADOES EARLY THIS EVENING OVER SOUTH CENTRAL KANSAS. A WIDESPREAD OR SIGNFICANT TORNADO OUTBREAK IS NOT EXPECTED. HOWEVER SEVERE THUNDERSTORMS WITH GOLFBALL OR LARGER HAIL AND DAMAGING WINDS ARE LIKELY. IN ADDITION...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVER THE AREA WHICH RECEIVED HEAVY RAIN LAST NIGHT. SPOTTER ACTIVATION IS VERY LIKELY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING. HOWERTON
Special weather statement, May 26, 4:05 PM CDT, 30 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT FRI MAY 26 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 43 min |
| May 25, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 46 min |
| May 25, 11:23 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 37 min |
| May 25, 11:29 PM CDT | Flash Flood Warning | ICT | Harper | 3 hr |
| May 25, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 48 min |
| May 26, 12:18 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| May 26, 1:09 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 66 min |
| May 26, 1:20 AM CDT | Flash Flood Warning | ICT | Ellsworth | 6 hr |
| May 26, 1:50 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| May 26, 2:09 AM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| May 26, 2:21 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 54 min |
| May 26, 2:46 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| May 26, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 23 min |
| May 26, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 30 min |
| May 26, 3:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 65 min |
| May 26, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 26, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.